Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 89, NWS Melbourne, FL

June 21, 2021

NWS Melbourne, FL issued this special marine warning at Jun 21, 2021, 6:01 PM EDT. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 6:01 PM EDT (22:01 UTC)
Expired
Jun 21, 2021, 7:00 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 50 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:05 PM EDTTSTM WND GST 533 W Kennedy Space Cente, FLUSSF TOWER 714 AT CAPE CANAVERAL REPORTED A 50MPH/43KT WIND GUST FROM THE SW AT 605PM. THEN REPORTED A PEAK WIND GUST OF 53MPH/46KT AT 610PM.
Jun 21, 6:08 PM EDTTSTM WND GST 445 Sw Playalinda Beach, FLTHE SHUTTLE LANDING FACILITY AT CAPE CANAVERAL KTTS REPORTED A 41MPH/36KT WIND GUST FROM THE SW AT 608PM. THE SITE THEN REPORTED A 44MPH/38KT WIND GUST AT 617PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WHUS52 KMLB 212201
SMWMLB
AMZ552-212300-
/O.NEW.KMLB.MA.W.0089.210621T2201Z-210621T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
601 PM EDT Mon Jun 21 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...

* Until 700 PM EDT.

* At 601 PM EDT, a strong thunderstorm was located over Sharpes,
  moving northeast at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Sharpes, Kennedy Space Center, Port Saint John, Cocoa and Bellwood.

LAT...LON 2870 8086 2875 8049 2840 8047 2836 8075
      2846 8079
TIME...MOT...LOC 2201Z 228DEG 33KT 2845 8072 

HAIL...0.00IN
WIND...>34KTS

$$

Pendergrast

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Jun 21, 3:48 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 3:48 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
348 PM EDT Mon Jun 21 2021

.DISCUSSION...

Currently-Tonight...Convection is increasing along the west coast
sea breeze as it moves inland in the low level southwest flow
across the region. Cloud cover has kept convection limited so far
across east central Florida, with the east coast sea breeze
starting to push westward. Sufficient breaks in the mid-high level
clouds have allowed temperatures to increase into the upper
80s/low 90s with mid 90s possible in a few spots that see more
sunshine. This should allow for enough instability, combined with
a passing S/W aloft and increasing moisture to produce scattered
to numerous showers and storms through late afternoon and toward
sunset. This will be especially true with boundary collisions
focused across the eastern side of the FL peninsula. Some
stronger storms will still be possible, producing frequent
lightning strikes, gusty winds up to 40 to 50 mph, small hail, and
locally heavy downpours.

Convection will then diminish through late evening, with some of
storms shifting back to the coast and offshore. Rain chances
should then generally end near to after midnight, with overnight
lows in the low to mid 70s.

Tue...Passing disturbances aloft in the southern edge of a trough
over the eastern CONUS, will keep the weather patten unsettled
tomorrow, with ridge axis remaining south of the area. Likely rain
chances (around 60 percent) continue for Tuesday, with scattered
to numerous showers and storms again expected into the afternoon
and early evening hours. A few strong storms will still be
possible, especially with any boundary interactions with the east
coast sea breeze later in the day. Considerable mid to high level
cloud cover will persist with some breaks occurring for highs to
reach into the low 90s.

Wed-Sun...(Modified Previous Discussion) The upper trough will
push a weak frontal boundary across the deep South Wed and stall
across north FL Thu where it should soon dissipate as forcing
aloft lifts NE. A weak upper trough axis will remain across the
area but the low level ridge axis will be able to lift north of
central FL. This will result in a noticeable change in wind
direction with a persistent E/SE flow developing late week and
thru the weekend. Moisture will remain high though so rain chances
will remain 60-70 percent Wed-Thu and 50-60 percent Fri-Sat. In
such flow regimes, rain chances are typically highest in the
overnight and morning hours along the coast then transition to the
interior during the afternoon. Highs will range from the mid to
upper 80s along the coast to upper 80s/low 90s over the interior.

&&

.AVIATION...
VFR conditions prevailing outside of convection. However, higher
coverage of showers and thunderstorms expected this afternoon. Brief
IFR CIG/VIS reductions possible in stronger storms. Have maintained
TEMPOS, largely from 20-23Z at all terminals. Mid-level dry air may
inhibit some development again today; but, could also work to
enhance any gusty winds in stronger storms this afternoon. Mesoscale
models suggest lingering showers and thunderstorms continuing past
0Z, so have also continued -TSRA for most TAF sites into 4Z. Then,
precipitation ending for the overnight, with drier conditions. W/SW
flow across the interior, an east coast sea breeze pushing inland,
and at least scattered shower and thunderstorm coverage expected
again on Tuesday.

&&

.MARINE...

Tonight...Scattered to numerous showers and storms will develop
over land areas with the sea breeze boundaries and any collisions
that occur through sunset. Some of this activity will be able to
push offshore from late afternoon into this evening, with a few
stronger storms capable of producing gusty winds up to 35-40 knots
and frequent lightning strikes.

S/SE winds through late afternoon up to 10-15 knots will become
S/SW into tonight, with seas 2-3 feet.

Tue-Wed...Ridge axis remains south of the area tomorrow, and
begins to gradually lift back north into central FL on Wednesday.
S/SW winds up to 10-15 knots will become S/SE with the sea breeze
into tomorrow afternoon, and then generally remain out of the
S/SE through mid week as wind speeds diminish to 5-10 knots. Seas
remain around 2-3 feet. Main concern to boaters will continue to
be storms that develop over the interior and push offshore through
late day, producing strong gusty winds and lightning.

Thu-Fri...(Previous Discussion) A stalled frontal boundary north
of the area is forecast to wash out and the low level ridge axis
will lift northward allowing wind flow to become E/SE 10-14 KT
across all the waters. Moisture will remain high so there will
continue to be scattered showers and storms over the waters but
the threat for offshore moving storms will diminish as the
increasing onshore flow will tend to keep aftn storms over the
peninsula.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  72  88 /  40  60  40  60
MCO  74  92  73  90 /  50  60  40  70
MLB  73  90  73  88 /  40  60  40  60
VRB  73  91  73  89 /  40  40  40  60
LEE  75  89  74  88 /  30  60  30  70
SFB  74  93  73  90 /  40  60  40  70
ORL  75  93  75  91 /  50  60  40  70
FPR  73  92  72  89 /  40  40  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Combs/Leahy
Hazardous weather outlook, Jun 21, 11:35 AM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1135 AM EDT Mon Jun 21 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1135 AM EDT Mon Jun 21 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are forecast to
develop this afternoon and evening across east-central Florida.
These storms will be capable of producing frequent lightning
strikes, gusty winds up to 45 to 50 mph, small hail, and
torrential downpours, as they move toward the north-northeast
around 10 to 15 mph. Be sure to remain weather aware and head
indoors at the first sign of bad weather.

.FLOOD IMPACT...
Any slow moving storms this afternoon could produce torrential
downpours, with localized rainfall amounts of 1 to 3 inches
possible. This heavy rain could produce ponding of water on
roadways and other low lying areas.

.RIP CURRENT IMPACT...
There is a moderate risk of dangerous, life-threatening rip
currents at all Central Florida Atlantic beaches today. Remember
to always swim within sight of a life guard, and never enter the
surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms will develop over east
central Florida this afternoon and move offshore into late this
afternoon and early evening, with some stronger storms capable of
producing wind gusts of 35 knots or greater.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous afternoon showers and lightning storms are
forecast to continue for much of the upcoming week. Cloud-to-
ground lightning strikes, gusty winds and torrential downpours
will be the main threats with these storms.

The rip current risk remains moderate through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Rodriguez/Weitlich

In the hours before

Special weather statement, Jun 21, 4:32 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
432 PM EDT Mon Jun 21 2021

FLZ053-212130-
Osceola FL-
432 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSCEOLA COUNTY UNTIL 530
PM EDT...

At 431 PM EDT, Doppler radar was tracking a few strong thunderstorms
7 miles southeast of Poinciana, or 9 miles south of West Lake Toho,
moving northeast at 15 to 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
the storms.

Locations impacted include...
Kissimmee, Saint Cloud, Lake Kissimmee, Holopaw and West Lake Toho.

LAT...LON 2835 8146 2824 8104 2792 8103 2781 8121
      2794 8134 2795 8134 2798 8138 2800 8139
      2800 8140 2806 8146 2806 8144 2801 8138
      2804 8136 2807 8137 2807 8135 2808 8135
      2809 8145 2814 8146 2814 8152 2818 8153
TIME...MOT...LOC 2031Z 229DEG 21KT 2808 8139

Pendergrast
Special weather statement, Jun 21, 5:09 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
509 PM EDT Mon Jun 21 2021

FLZ047-053-212215-
Southern Brevard County FL-Osceola FL-
509 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 615 PM EDT...

At 508 PM EDT, Doppler radar was tracking strong thunderstorms over
Camp Holly Fish Camp to Holopaw, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
the storms.

Locations impacted potentially include...
Palm Bay, West Melbourne, Rockledge, Viera and Malabar.

LAT...LON 2787 8090 2834 8106 2835 8090 2835 8086
      2834 8086 2834 8072 2836 8073 2836 8072
      2793 8049
TIME...MOT...LOC 2108Z 235DEG 16KT 2807 8078

Pendergrast
Local storm report, Jun 21, 5:15 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
515 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N 81.44W
06/21/2021  M50.00 MPH       OSCEOLA            FL   AWOS

            THE AWOS AT KISSIMMEE GATEWAY AIRPORT KISM REPORTED A
            50MPH/43KT WIND GUST FROM THE SW

&&

CL
Special weather statement, Jun 21, 5:27 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
527 PM EDT Mon Jun 21 2021

FLZ054-059-212230-
St. Lucie FL-Indian River FL-
527 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 630 PM EDT...

At 526 PM EDT, Doppler radar was tracking a few strong thunderstorms
over Fort Pierce to Port Saint Lucie, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
the storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Vero Beach and Vero Beach
South.

LAT...LON 2724 8045 2741 8054 2767 8050 2765 8031
      2729 8017
TIME...MOT...LOC 2126Z 210DEG 15KT 2744 8033

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:32 PM EDTSpecial Weather StatementMLBOsceola58 min
Jun 21, 5:09 PM EDTSpecial Weather StatementMLBBrevard66 min
Jun 21, 5:27 PM EDTSpecial Weather StatementMLBSaint Lucie63 min
Jun 21, 5:33 PM EDTSpecial Marine WarningMLB57 min
Jun 21, 5:37 PM EDTSpecial Marine WarningMLB83 min
Jun 21, 6:16 PM EDTSpecial Marine WarningMLB89 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.